Try it
General Medicine · Infectious diseases: infective diarrhea
Sample itemA patient develops profuse watery diarrhea after recent broad-spectrum antibiotics, with fever and abdominal pain. What organism should be suspected?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Clostridioides difficile
Antibiotic exposure disrupts normal colonic flora and predisposes to C. difficile infection, ranging from diarrhea to colitis and toxic megacolon. Diagnosis and treatment depend on severity and local testing guidance.
Option by option
A. Helicobacter pylori
H. pylori causes gastritis and peptic ulcer disease.
B. Clostridioides difficile (correct)
Correct. Recent antibiotic exposure is a major clue for C. difficile.
C. Streptococcus pneumoniae
S. pneumoniae causes respiratory and invasive infections.
D. Vibrio cholerae only
Cholera causes profuse watery diarrhea but is linked to contaminated water and epidemics.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…